Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 4:50 PM MDT for 4 counties in Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 4:50 PM MDT (22:50 UTC)
- Expired
- May 31, 2018, 5:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
741
WUUS55 KPIH 312250
SVRPIH
IDC033-043-051-065-312330-
/O.NEW.KPIH.SV.W.0037.180531T2250Z-180531T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
450 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southwestern Fremont County in southeastern Idaho...
Western Jefferson County in southeastern Idaho...
Northwestern Madison County in southeastern Idaho...
South central Clark County in southeastern Idaho...
* Until 530 PM MDT
* At 450 PM MDT, a severe thunderstorm was located near Mud Lake or
near Terreton, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terreton, Mud Lake, Hamer, Monteview, Sage Junction and southern
Saint Anthony Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 11244 4380 11269 4417 11241 4393 11185
TIME...MOT...LOC 2250Z 217DEG 20KT 4380 11253
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
KB2 follow-up statements
038
WWUS55 KPIH 312306
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
506 PM MDT THU MAY 31 2018
IDC033-043-051-065-312330-
/O.CON.KPIH.SV.W.0037.000000T0000Z-180531T2330Z/
Fremont ID-Jefferson ID-Madison ID-Clark ID-
506 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN FREMONT...NORTHWESTERN JEFFERSON...NORTHWESTERN
MADISON AND SOUTH CENTRAL CLARK COUNTIES...
At 505 PM MDT, a severe thunderstorm was located 7 miles northeast
of Terreton, moving northeast at 45 mph. Another thunderstorm was
rapidly developing east of Interstate 15 near Hamer.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Terreton, Mud Lake, Hamer, Sage Junction and southern Saint Anthony
Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4377 11226 4386 11258 4417 11241 4393 11185
TIME...MOT...LOC 2305Z 215DEG 37KT 4392 11236
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
JKEYES706
WWUS55 KPIH 312327
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
527 PM MDT THU MAY 31 2018
IDC033-043-051-065-312336-
/O.EXP.KPIH.SV.W.0037.000000T0000Z-180531T2330Z/
Fremont ID-Jefferson ID-Madison ID-Clark ID-
527 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...
NORTHWESTERN JEFFERSON...NORTHWESTERN MADISON AND SOUTH CENTRAL CLARK
COUNTIES WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has moved out of the area.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.
LAT...LON 4377 11226 4386 11258 4417 11241 4393 11185
TIME...MOT...LOC 2326Z 217DEG 20KT 4401 11227
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 31, 1:42 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Thu May 31 2018 .SHORT TERM...Tonight through Friday night. Well, thunderstorms this afternoon are quiet a bit more interesting that yesterday. A cold front is slowly moving east across the region. As the afternoon continues, we expect a line of storms to move slowly east from the Magic Valley. Strong thunderstorms are also developing well out ahead of the front. Also, some descent low level shear so an isolated tornado is possible along with large hail and damaging straight-lined winds. A severe thunderstorm watch is in effect until 8 PM for much of the region minus Custer County where it looks like most of the action will remain southeast of there. Expect activity to gradually diminish this evening as we lose the heat of the day. During the overnight hours, a reinforcing cold front will arrive from the northwest. This will spread bring another round of showers across the region with the best chances for showers overnight closer to the Montana border. Showers will linger into Friday morning, perhaps early afternoon around the Teton Valley area. Then, we will see clearing skies with brisk conditions developing. Potentially, may need a wind advisory across portions of the region. Valle .LONG TERM...Saturday through next Thursday...The weekend will be warm and dry with no chance for precipitation. An approaching trough early next week will bring a chance for precipitation Monday into Tuesday though chances right now are low. NP/Valle && .AVIATION...Thunderstorms will again run TAF's this afternoon and evening with a line of thunderstorms expected and isolated severe thunderstorms expected as well. The line of thunderstorms will track through BYI, PIH and IDA early this evening. Expect strong wind gusts with these thunderstorms as well. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 4:33 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD 5 SW UCON 43.54N 112.03W
05/31/2018 BONNEVILLE ID PUBLIC
FUNNEL CLOUD OBSERVED - TIME AND LOCATION
ESTIMATED.
&&
NPLocal storm report, May 31, 4:34 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST WSW ATOMIC CITY 43.44N 112.82W
05/31/2018 M68 MPH BINGHAM ID MESONET
ARL ATOMIC CITY MESONET SITE AT 410PM.
&&
MHLocal storm report, May 31, 4:35 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
435 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD MUD LAKE 43.84N 112.48W
05/31/2018 JEFFERSON ID TRAINED SPOTTER
OBSERVED WITH PHOTO SENT TO SOCIAL MEDIA -
TIME ESTIMATED.
&&
NPLocal storm report, May 31, 4:37 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
437 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 15 SSW MUD LAKE 43.64N 112.59W
05/31/2018 JEFFERSON ID TRAINED SPOTTER
SPOTTER IN MUD LAKE LOOKING SSW APPROXIMATELY 15 MILES.
ROPE TORNADO THAT QUICKLY DISSIPATED.
&&
MHLocal storm report, May 31, 4:39 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TORNADO 7 SW OSGOOD 43.51N 112.20W
05/31/2018 BONNEVILLE ID PUBLIC
REPORTED NEAR NOISE PARK.
&&
NPLocal storm report, May 31, 4:42 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
442 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM FUNNEL CLOUD 1 NW SHELLEY 43.39N 112.13W
05/31/2018 BINGHAM ID PUBLIC
LOOKING NORTH.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 12:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 35 min |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:16 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 24 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 1:58 PM MDT | Tornado Warning | PIH | Fremont, Madison, Teton | 32 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Jefferson | 44 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:46 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison | 29 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:22 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 38 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.